It’s sad but true: In the time it takes to watch a movie or play nine holes of golf, someone in Canada dies from overdosing on opioids.
These pain-killing drugs include prescribed medications such as codeine, fentanyl, morphine and oxycodone, as well as illegal drugs like heroin, opium, and prescription medications obtained illegally. Sometimes too much of one drug is taken. Other times, different drugs are mixed in a dangerous manner. Either way, an overdose occurs when the body can’t handle the drugs in its system.
Fact is, “sad” doesn’t come close to covering the opioid crisis in Canada. There were 3,987 apparent opioid-related deaths in 2017, which works out to about one every 2.2 hours. Of those, more than nine out of 10 were accidental. Alarming, disturbing, frightening, tragic — all these words accurately describe what our federal government calls “a national epidemic.”
But there is hope. For example, on Aug. 31, the 18th-annual International Overdose Awareness Day will again highlight global understanding of addictive behaviours, offer tools to manage and overcome them before they cause harm, and provide life-saving tips on avoiding, identifying and dealing with overdoses when they occur.
How to avoid opioid addiction
It’s easy to say “just don’t take them,” but prescription painkillers are hugely beneficial if you’re recovering from surgery or injury, or dealing with chronic pain.
Trouble is, opioids also produce euphoria, or the feeling of being “high.” This can lead to improper use: Taking more than is prescribed, taking medication at the wrong time, or using medicine that was not prescribed for you. If you find yourself doing any of these things, let someone close to you know and seek the help of your medical professional ASAP.
These are signs of addiction, after all, and addiction changes your brain and body in ways that make it even harder to stop using opioids. This is because the body gets used to a regular supply of the drugs. If someone struggling with addiction stops using, or lowers their dose quickly, they will likely experience withdrawal symptoms such as chills, diarrhea, insomnia and sweating. Not fun! Perhaps worst of all, they become much more prone to an overdose.
Thankfully, help is available whether you need it for yourself, a friend or a family member. You can also contact your health care provider for help with addiction issues.
How to avoid an accidental overdose
Taking more than the recommended amount of prescription painkillers, for instance, is an obvious way to OD. But there’s more to the picture than that. Overdoses often happen when the body’s tolerance to a drug has weakened. Anyone using a painkiller regularly will need to use more of the drug over time to get the same effect. Likewise, they may lose this built-up tolerance if they haven’t used the drug for a while. That’s why taking the usual amount of drugs after a break from using them can lead to an overdose.
The takeaway here: Always follow the doctor-prescribed dosage for any drug.
How to detect an overdose
If someone has difficulty walking, talking or staying awake, or is lying down and isn’t moving, they could be overdosing. Other signs include:
- blue lips or nails
- very small pupils
- cold and clammy skin
- dizziness and confusion
- slow or shallow breathing
- slow heartbeat
- strange snoring, choking or gurgling sounds
If you think someone is having an overdose, immediately call 9-11.